Study: Risk Factor for Blood Clots Occurs in More Than 10% of Transgender Men Using Testosterone
Investigators recommended avoiding risk factors such as smoking and switching to a transdermal administration route for testosterone.
New research suggests that an increase in red blood cells that raises the risk of blood clots may be a dangerous adverse effect (AE) of testosterone therapy for transgender men, according to a study published in the Endocrine Society’s Journal of Clinical Endocrinology & Metabolism.
Gender diverse people make up an estimated 0.6% of the US population, according to the study authors, and are defined as having a gender identify that is not aligned with their sex recorded at birth. As part of their gender-affirming treatment, transgender men often undergo testosterone therapy, although erythrocytosis is a common AE that can increase the risk of blood clots, heart attack, or stroke.1
“Erythrocytosis is common in transgender men treated with testosterone, especially in those who smoke, have high body mass index (BMI), and use testosterone injections,” said lead study author Milou Cecilia Madsen, MD, in a press release. “A reasonable first step in the care of transgender men with high red blood cells while on testosterone therapy is to advise them to quit smoking, switch injectable testosterone to gel, and if BMI is high, to lose weight.”1
To examine the prevalence and determinants of erythrocytosis in this population, investigators conducted a 20-year follow-up study in 1073 adult transgender men who started testosterone therapy and had monitoring of hematocrit. According to the study results, erythrocytosis with a hematocrit of more than 0.50 occurred in 11% of participants, a measurement of more than 0.52 occurred in 3.7% of participants, and a measurement of more than 0.54 occurred in 0.5%.2
Tobacco use, long-acting undecanoate injections, age at initiation of hormone therapy, BMI, and pulmonary conditions associated with erythrocytosis and polycythemia vera were all associated with a hematocrit greater than 0.50.2 Furthermore, the investigators found that hematocrit increased the most during the first year of testosterone therapy, going from 0.39 at baseline to 0.45 after 1 year. Although there was only a slight continuation of this increase over the following 20 years, the probability of developing erythrocytosis still increased by 10% after 1 year and by 38% after 10 years.2
Based on these findings, the investigators said erythrocytosis is a common occurrence in transgender men using testosterone. In order to combat the condition, the study authors recommended avoiding risk factors such as smoking and switching to a transdermal administration route for testosterone.2
- Study finds risk factor for blood clots occurs in more than 10 percent of transgender men using testosterone [news release]. EurekAlert; February 18, 202 https://www.eurekalert.org/pub_releases/2021-02/tes-sfr02152php. Accessed February 23, 202
- Madsen M, van Dijk D, Wiepjes C, et al. Erythrocytosis in a large cohort of trans men using testosterone: a long-term follow-up study on prevalence, determinants and exposure years. Journal of Endocrinology and Metabolism; February 18, 2021. https://academic.oup.com/jcem/advance-article/doi/10.1210/clinem/dgab089/6138195. Accessed February 23, 2021.